Canadian Drug Regulator Warns of Low-T Products' Possible Cardiac Risks, While FDA Continues to Study Potential Heart Attack Link - Bailey Cowan Heckaman

Within the last 48 hours, U.S. and Canadian drug regulators reached differing conclusions about heart attack risks associated with testosterone hormone replacement (so-called “Low-T”) products. On July 15, Health Canada issued an “Information Update” to the general public, healthcare professionals, and hospitals warning that Low-T products may be linked to serious and possibly life-threatening cardiovascular (heart and blood vessel) risks. The next day, the FDA wrote in a July 16 letter to consumer watchdog Public Citizen that it currently believes the issue merely “warrants further exploration of a possible safety signal regarding testosterone and cardiovascular risk,” adding that its “current evaluation remains ongoing.” The FDA rejected Public Citizen’s call for a “black box” warning regarding cardiovascular risks on Low-T products at this time.

Meanwhile, Canadian regulators apparently consider the likelihood of risk to be more serious. Health Canada stated in its Information Update that it recently completed a safety review of Low-T products, which “found a growing body of evidence . . . for serious and possible life-threatening heart and blood vessel problems such as heart attack, stroke, blood clot in the lungs or legs; and increased or irregular heart rate with the use of testosterone replacement products.” Health Canada claims it is working with drug companies to update the Canadian product labels regarding the health risks. It advises prescribers to assess patients for any cardiovascular risk factors or prior history of cardiovascular events such as stroke or heart failure before starting them on testosterone therapy, then monitor those patients closely for serious heart-related complications while taking Low-T products.

Categories